Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 430, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2023, 3:00 PM MDT for Union County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 3:00 PM MDT (21:00 UTC)
- Expired
- Aug 12, 2023, 3:14 PM MDT
- In force
- 14 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS55 KABQ 122100
SVRABQ
NMC059-122145-
/O.NEW.KABQ.SV.W.0430.230812T2100Z-230812T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
300 PM MDT Sat Aug 12 2023
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Union County in northeastern New Mexico...
* Until 345 PM MDT.
* At 300 PM MDT, a severe thunderstorm was located near Clayton Lake
State Park, or 14 miles northwest of Clayton, moving north at 40
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Clayton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3654 10319 3657 10341 3700 10338 3700 10302
TIME...MOT...LOC 2100Z 187DEG 33KT 3664 10330
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
331 follow-up statement
987
WWUS55 KABQ 122114
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Sat Aug 12 2023
NMC059-122124-
/O.CAN.KABQ.SV.W.0430.000000T0000Z-230812T2145Z/
Union-
314 PM MDT Sat Aug 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3654 10319 3657 10341 3700 10338 3700 10302
TIME...MOT...LOC 2112Z 187DEG 33KT 3678 10328
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:59 PM MDT, 1 minute earlier.
Area forecast discussion, Aug 12, 2:59 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Albuquerque NM 259 PM MDT Sat Aug 12 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 257 PM MDT Sat Aug 12 2023 Widespread showers and storms are expected across the region the next several days. The strongest storms today will be in the northeast where damaging winds, large hail, and localized flash flooding are all possible. Widespread light to moderate rainfall along with below average highs are likely on Monday. Shower and storm chances trend down Tuesday through the end of the week with the bulk of activity focused over the high terrain of western and northern New Mexico. && .SHORT TERM... (This evening through Sunday night) Issued at 257 PM MDT Sat Aug 12 2023 The 12Z KABQ upper air sounding showed a PWAT of 1.04", which is up a few hundredths of an inch from yesterday's 12Z sounding but still slightly below the 90th percentile for mid August. That said, there is plenty of moisture to fuel convection as evidenced by the latest radar trends across northern and central NM, but cooler temperatures across western NM are still below today's convective temperature for much of the area and we're getting off to a slower start. Different story across northeast NM, where storms fired over the Sangre De Cristos at around 1030 this morning and have since increased in coverage and are moving northeast across the highlands into the plains where they will encounter more significant instability and dewpoint temperatures in the lower 60s. A few storms may become severe near the CO and TX/OK borders across far northeast NM this afternoon before moving off to the east. Outflow from that batch of convection will head south into the east central plains this evening and may spark new convection, but lower forecast confidence on that given a fairly normal diurnal downtrend expected. PWATs are forecast to trend down across western NM Sunday as drier air from AZ filters east into the area and will lead to a downtrend in storm coverage with a slight bump in high temperatures. Otherwise, Sunday will be similar to today across eastern NM. Will introduce a backdoor cold front to northeast NM by late day, which will help force storms across the northeast and east central highlands/plains going into the evening hours. The front will be reinforced by convective cold pools to the east and will surge west overnight, bringing a gusty east canyon/gap wind to the Rio Grande and Upper Tularosa Valleys going into early Monday morning. Wind speeds at KABQ are forecast to reach wind advisory threshold just prior to 12Z Monday and a Wind Advisory will likely be required. && .LONG TERM... (Monday through Friday) Issued at 257 PM MDT Sat Aug 12 2023 Confidence continues to increase that there will be gusty east winds in the gaps of the central mountain chain Monday morning behind a backdoor cold front. The boundary is expected to push all the way through the Continental Divide, bringing increased low-level moisture in its wake. Lift along the boundary will create widespread light to moderate stratiform precipitation, but there is uncertainty with regard to convection Monday afternoon. If the front comes through early enough in the morning, there may be enough time for clouds to clear and destabilize the atmosphere, but there is also a chance that the atmosphere remains too stable for robust convection to occur. PWATs will be as much as 2 standard deviations above normal in the northern mountains on Monday in the wake of the front so flash flooding over recent burn scars will be a big concern if convection does occur. There will be a slight drop in activity Tuesday, but PWATs of 100- 120% of normal over northwest and north-central NM will be the focus of scattered to numerous showers and storms. High pressure builds in place over The Great Basin mid-week, cutting off the Pacific tap of moisture and resulting in a downward trend in PoPs. Troughing is expected to re-develop over California later in the week though and increase moist, southerly flow over the state. A disturbance to watch moving forward will be the tropical convection currently located off the west coast of Costa Rica. The GFS shows this storm developing into a robust tropical system that is directed into the desert southwest about 10 days from now. There is a lot of time between now and then, but remnants of this storm will have the potential to fuel a monsoon surge if the trough over the west coast were to shift eastward. && .AVIATION... (18Z TAFS) Issued at 1005 AM MDT Sat Aug 12 2023 VFR conditions prevail and are forecast to persist, except for brief MVFR conditions with sct/num showers and storms this afternoon/evening. Gusty/erratic winds are likely with convection this afternoon/evening. Terminals most likely to be impacted this afternoon are KGUP, KAEG and KSAF, followed by KTCC this evening. && .FIRE WEATHER... Issued at 257 PM MDT Sat Aug 12 2023 A Monsoon moisture plume continues across the area and is associated with an increase in humidity and good chances for wetting storms, with the threat for for burn scar flooding. A backdoor cold front will race southwest across the area Sunday night into Monday morning, bringing higher humidity and lower temperatures to central and eastern NM while focusing chances for wetting storms along and west of the Continental Divide. The upper high will move back over the state from early through mid week leading to a slow warming/drying trend, although good chances for wetting storms will continue in the mountains and nearby highlands. The upper high is then forecast to move back east of the area from Friday through next weekend, bringing another Monsoon moisture plume to western NM with improved chances for wetting storms. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 89 64 85 / 30 20 20 60 Dulce........................... 49 85 52 79 / 50 40 30 80 Cuba............................ 54 83 57 77 / 20 20 30 60 Gallup.......................... 53 84 57 80 / 40 20 20 70 El Morro........................ 51 80 55 76 / 20 30 30 70 Grants.......................... 52 84 56 77 / 20 30 30 60 Quemado......................... 53 81 58 77 / 30 50 30 80 Magdalena....................... 59 82 61 76 / 20 50 40 70 Datil........................... 53 80 57 74 / 30 60 40 80 Reserve......................... 53 86 56 81 / 20 50 30 90 Glenwood........................ 62 91 65 88 / 20 40 30 80 Chama........................... 46 79 48 72 / 70 50 40 80 Los Alamos...................... 61 83 62 75 / 50 50 50 70 Pecos........................... 58 84 58 70 / 40 50 60 60 Cerro/Questa.................... 46 80 47 72 / 70 50 60 70 Red River....................... 44 73 44 65 / 70 60 70 70 Angel Fire...................... 42 74 42 66 / 70 60 70 60 Taos............................ 51 84 53 75 / 50 40 50 60 Mora............................ 52 80 52 65 / 60 60 70 60 Espanola........................ 59 90 61 81 / 50 40 50 60 Santa Fe........................ 60 85 62 75 / 40 40 50 60 Santa Fe Airport................ 59 88 61 77 / 40 30 40 50 Albuquerque Foothills........... 66 88 67 79 / 30 20 40 50 Albuquerque Heights............. 66 90 67 81 / 30 20 40 40 Albuquerque Valley.............. 64 92 66 83 / 30 20 40 40 Albuquerque West Mesa........... 66 90 67 82 / 30 20 30 50 Belen........................... 63 92 66 85 / 20 30 30 50 Bernalillo...................... 64 92 67 83 / 30 20 40 50 Bosque Farms.................... 61 92 64 83 / 30 20 40 50 Corrales........................ 65 91 67 83 / 30 20 40 50 Los Lunas....................... 62 92 65 84 / 30 20 30 50 Placitas........................ 64 89 66 79 / 30 20 40 50 Rio Rancho...................... 65 90 67 82 / 30 20 40 50 Socorro......................... 66 92 67 84 / 30 40 30 60 Sandia Park/Cedar Crest......... 59 83 60 72 / 40 30 50 60 Tijeras......................... 61 86 62 75 / 40 30 40 60 Edgewood........................ 57 86 59 73 / 30 30 40 50 Moriarty/Estancia............... 54 88 56 74 / 30 30 30 50 Clines Corners.................. 56 85 54 67 / 30 30 60 50 Mountainair..................... 58 85 58 72 / 30 40 30 60 Gran Quivira.................... 59 86 58 72 / 20 40 30 60 Carrizozo....................... 65 88 64 78 / 20 50 40 60 Ruidoso......................... 59 81 56 68 / 20 60 40 70 Capulin......................... 55 80 53 70 / 70 40 70 20 Raton........................... 54 83 55 72 / 70 40 70 30 Springer........................ 56 87 58 74 / 70 50 70 30 Las Vegas....................... 55 84 54 68 / 60 60 70 60 Clayton......................... 62 87 58 75 / 70 30 60 20 Roy............................. 59 88 58 72 / 60 50 70 40 Conchas......................... 65 95 60 77 / 60 30 70 50 Santa Rosa...................... 64 93 61 74 / 40 30 60 50 Tucumcari....................... 65 96 61 77 / 60 30 70 50 Clovis.......................... 67 96 64 77 / 30 30 60 50 Portales........................ 69 98 66 79 / 30 30 50 40 Fort Sumner..................... 67 97 65 78 / 30 30 50 50 Roswell......................... 74 102 73 85 / 30 30 40 50 Picacho......................... 66 91 63 74 / 20 50 50 60 Elk............................. 63 87 60 73 / 20 50 40 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215. && SHORT TERM...11 LONG TERM....16 AVIATION...11
In the hours before
Special weather statement, Aug 12, 12:41 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1241 PM MDT Sat Aug 12 2023
NMZ228-229-231-121915-
Far Northeast Highlands-Harding County-Northeast Highlands-
1241 PM MDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL, WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH
115 PM MDT...
At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Maes, or 15 miles southeast of Wagon Mound, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3574 10448 3586 10464 3615 10443 3593 10413
TIME...MOT...LOC 1841Z 222DEG 15KT 3586 10450
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
33Special weather statement, Aug 12, 2:01 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Sat Aug 12 2023
NMZ230-122030-
Union County-
201 PM MDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN UNION
COUNTY THROUGH 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hayden, or 12 miles northwest of Amistad, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3593 10324 3601 10337 3609 10336 3609 10338
3650 10308 3646 10304 3610 10304
TIME...MOT...LOC 2001Z 217DEG 17KT 3608 10325
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
33Special weather statement, Aug 12, 2:57 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT Sat Aug 12 2023
NMZ230-122130-
Union County-
257 PM MDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 330 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Clayton Lake State Park, or 13 miles northwest of Clayton, moving
north at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3652 10320 3654 10342 3700 10344 3700 10302
TIME...MOT...LOC 2057Z 187DEG 33KT 3661 10330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
33The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:02 PM MDT | Special Weather Statement | ABQ | Torrance | 28 min |
| Aug 12, 1:37 AM MDT | Flood Watch | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 16 hr |
| Aug 12, 11:40 AM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 3 hr |
| Aug 12, 11:43 AM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
| Aug 12, 12:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Aug 12, 2:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 12, 2:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 30 min |
| Aug 12, 2:57 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.